Covers Bowel Cleansing Agents Visicol and OsmoPrep, As Well As Methadone Overdoses, Ethex Generic Drug Recall, And Medication Errors
(Posted by Tom Lamb at DrugInjuryWatch.com)
The FDA's Patient Safety News (PSN) is a series of monthly video news shows intended primarily for doctors and other health care professionals. Generally, this series covers significant approvals, recalls, and safety alerts for prescription drugs and medical devices. Some of the FDA PSN videos contain footage and demonstrations relevant to protecting patients from serious side effects and other unwanted consequences.
Subjects covered in the April 2009 edition of the FDA Patient Safety News include the following:
Stronger Warnings for Bowel Cleansing Agents
FDA is announcing new safety measures for oral sodium phosphate (OSP) products used for bowel cleansing before colonoscopies and other procedures. These products are associated with acute phosphate nephropathy, a rare but serious type of kidney injury. The events have been reported with the prescription products Visicol and OsmoPrep, and also over-the-counter sodium phosphate products when they are used as bowel cleansers.
Preventing Overdoses when Using Methadone to Treat Chronic Pain
A report from the Institute for Safe Medication Practices (ISMP) lists several reasons for the serious and sometime fatal overdoses that have occurred when methadone is used to treat moderate to severe chronic pain.
ISMP points out that methadone differs from other opioids in a number of ways. For example, methadone remains in the body long after its analgesic effect has worn off. Also, a patient may not experience the full analgesic effect of methadone until 3-5 days of use, so it must be titrated more slowly than other opioids.
Ethex Corp. Expands Recall of Generic Drugs and Supplements
The generic drug company Ethex Corporation is expanding earlier recalls to now include over 60 generic drug products, including narcotics and cardiac medications, as well as several dozen prescription prenatal vitamins and iron supplements. The company is taking this action as a precautionary measure because these products may have been manufactured under conditions that didn't comply with current Good Manufacturing Practices. Certain lots of some of these products were recalled earlier because of defects such as oversized tablets.
Avoiding Medication Errors with Multiple Brand Names
The Institute for Safe Medication Practices (ISMP) recently highlighted medication errors that can occur when a drug is marketed under more than one brand name, especially when one of those names is well established.
ISMP says that health professionals can reduce the risk of errors by conducting a thorough drug history and reviewing drug information if they encounter unfamiliar product names. ISMP also suggests that health professionals encourage patients to fill their prescriptions at the same pharmacy where possible, to help avoid taking the same product under different names.
One can find more information about this April 2009 PSN edition and the series in general on the Patient Safety News section of the FDA's web site.